Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 42, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 17, 2001, 2:44 AM CDT for Scott County, Iowa; Rock Island County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 17, 2001, 2:44 AM CDT (07:44 UTC)
- Expired
- May 17, 2001, 3:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Scott County, IA, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 5 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.7 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 2472 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 170744 SVRMLI IAC163-ILC161-170830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 244 AM CDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN EAST CENTRAL IOWA ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS * UNTIL 330 AM CDT * AT 241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER ELDRIDGE...OR 6 MILES NORTH OF DAVENPORT...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... PLEASANT VALLEY BY 250 AM CDT. RAPIDS CITY BY 255 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 60 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4173 9082 4153 9071 4154 9025 4174 9026 MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:33 AM CDT, 11 minutes earlier.
Area forecast discussion, May 17, 2:33 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 233 AM CDT THU MAY 17 2001 SYNOPTIC PICTURE THIS MORNING SHOWS MODERATELY ZONAL FLOW ACROSS NORTHERN HALF OF U.S...EXCEPT FOR STRONG SHORT WAVE MOVING THROUGH EASTERN DAKOTAS. AT THE SURFACE...A STATIONARY FRONT EXTENDS ALONG IA/MO LINE INTO WEST CENTRAL IL. STRONG TSTMS...WITH WINDS GUSTING TO 40 MPH AND SMALL HAIL...ARE BEGINNING TO TRAIN JUST NORTH OF THIS FRONT ACROSS SOUTHEAST IA. FUNNEL CLOUDS HAVE BEEN REPORTED ALONG LARGE OUTFLOW BOUNDARY NOW MOVING INTO WEST CENTRAL ILLINOIS. THIS IS AREA THAT WAS POUNDED A FEW DAYS AGO BY HEAVY RAINS. MODELS INITIALIZED WELL AT 500H AND THE SURFACE AT 00Z. PRIMARY FORECAST CONCERNS THIS PACKAGE ARE IN SHORT TERM...TODAY AND POSSIBLY THIS EVENING...WITH FRONT. SHORT-RANGE MODELS ARE IN DISAGREEMENT ON HOW TO HANDLE FRONT TODAY. AVN PUSHES IT SOUTH DURING DAY...AND BY 00Z INTO CENTRAL MISSOURI TO SOUTH CENTRAL ILLINOIS...WHERE FRONT BECOMES STATIONARY AROUND 06Z FOR A LITTLE WHILE AS LOW MOVES EAST ALONG FRONT FROM MISSOURI INTO ILLINOIS. ETA AND NGM KEEP FRONT FURTHER NORTH THROUGH 18Z...ACROSS CENTRAL AND SOUTH PORTIONS OF FA RESPECTIVELY... THEN COME CLOSER TO AVN BY 00Z AND 06Z. ALL MODELS SHOVE FRONT WELL SOUTHEAST BY 12Z FRI. LOCALLY HEAVY RAINS THIS MORNING MAY PROMPT ISSUANCE OF FLASH FLOOD WATCH THIS MORNING CENTRAL AND SOUTH. LOOKING FURTHER AHEAD...HIGH SETTLE OVER FORECAST AREA FRIDAY AND SATURDAY. THINGS BECOME INTERESTING AGAIN SATURDAY NIGHT OR SUNDAY... WITH MEDIUM RANGE MODELS INDICATED SURFACE LOW MOVING THROUGH AREA...OR JUST SOUTH...SUNDAY...WITH 500H SHORT WAVES SUNDAY AND MONDAY. DETAILS VARY SIGNIFICANTLY BETWEEN MRF/EUROPEAN/UK. WILL EMPHASIZE RAIN TODAY...ESPECIALLY CENTRAL AND SOUTH...AND ADD POPS THIS EVENING. WILL KEEP WITH CURRENT ZONES IN FAVORING COOLER MAV. .DVN... IA...NONE. IL...NONE. MO...NONE. REA
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 2:53 AM CDT | Severe Thunderstorm Warning | DVN | Henderson, Warren | 52 min |
| May 17, 3:29 AM CDT | Severe Thunderstorm Warning | DVN | McDonough | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.